Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 16, 2020, 7:49 PM EDT for Monroe County, New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2020, 7:49 PM EDT (23:49 UTC)
- Expired
- Aug 16, 2020, 8:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Buffalo, NY
County Monroe County, NY
The radar
The Buffalo radar (KBUF), 94 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806
WWUS81 KBUF 162349
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
749 PM EDT Sun Aug 16 2020
NYZ003-170015-
Monroe-
749 PM EDT Sun Aug 16 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONROE COUNTY...
At 748 PM EDT, a strong thunderstorm was located near Clarkson,
moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm along with brief, torrential downpours.
Locations impacted include...
Clarkson, Greece, Irondequoit, Brockport, Hilton, Spencerport,
Charlotte and Braddock Bay.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4328 7754 4329 7750 4321 7746 4318 7791
4331 7797 4338 7775
TIME...MOT...LOC 2348Z 253DEG 20KT 4326 7785
$$
HitchcockWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 16, 7:20 PM EDT, 29 minutes earlier.
Area forecast discussion, Aug 16, 7:20 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 720 PM EDT Sun Aug 16 2020 .SYNOPSIS... A couple of frontal systems will move through the area through tomorrow. Therefore, expect several opportunities for showers and thunderstorms. Cooler and drier air will follow for midweek with generally quiet weather for much of the week. && .NEAR TERM /THROUGH MONDAY/... An upper level trough is pushing through our area as we speak, evidenced by the cooling cloud tops from mid-Lake Ontario northward with a cold frontal boundary trailing it and running from roughly Toronto to Columbus. Convective activity is largely relegated to the area east of this boundary, however development has been paltry in comparison to hi-res model suggestions. Even still, showers and a few embedded storms are popping along and ahead of the front in broadly confluent low- level flow. Thus, scattered showers and storms remain in the forecast for the evening with the best chances along the front generally from the Thruway northward as it crosses. On Monday, most areas should start off dry, although there will still be a continued chance for showers east of Lake Ontario closer to the frontal boundary. Another surface boundary will approach in the afternoon, but the overall airmass will be a little drier too, so afternoon convection may be a little more spotty and more closely tied to lake breeze boundaries. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... Starting off Monday night, the forecast area will be sandwiched between two cold frontal boundaries. The primary cold front that produced the shower and storm activity earlier in the day Monday will finish its sweep across the region and depart into New England. Meanwhile the secondary front will be just entering the western portions of the forecast area. As such, the showers and storms associated with the primary cold front will depart the region from west to east while weakening due to the lack of additional instability being provided by daytime heating. Lows Monday night will fall into the mid 50 in the higher terrain to the low 60s along the lower elevations. In the wake of the secondary cold front, plenty of cold air will be advected into the area Tuesday and Tuesday night with 850mb temperatures falling to +8C. Additionally, high pressure will build east into the region from the north central Plains which will begin to dry things out across Western New York on Tuesday. As high pressure continues to push east throughout the day on Tuesday, lingering showers will peter out throughout the day on Tuesday before completely drying out Tuesday night. Tuesday will be the coolest day of the period with highs reaching the mid to upper 70s, with a few locations in the higher terrain in the low 70s. High pressure will continue to build overhead Wednesday and Wednesday night allowing for the dry conditions to prevail. Highs will climb up into the mid to upper 70s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... High pressure will remain overhead Thursday and Friday which will keep the conditions mainly on the dry side. However, a mid-level trough will pass to the north of the region Thursday, dragging its associated cold front southeast across the eastern Great Lakes. Model guidance continues to have the bulk of the stronger height falls to remain north of the area over eastern Canada. Additionally, models are pointing to a weak moisture starved boundary to cross the region, thus cannot rule out an isolated shower or thunderstorm, but looking at very low coverage. Otherwise, mainly dry weather continues Friday, though the next surface low pressure system to the north will be pushing east. As such, its associated warm frontal boundary will push east just north of the region and may induce a few showers and storms in the North Country. The aforementioned low pressure system, will drag its cold front from west to east across the region throughout the upcoming weekend. With its passage there will be a chance of some showers and thunderstorms. Otherwise, temperatures will begin to warm again, with highs back into the mid 80s by next weekend. && .AVIATION /23Z SUNDAY THROUGH FRIDAY/... Some showers and storms will continue to be possible at sites as a cold front pushes across the area this evening. Behind it, mid-level clouds will scatter out a bit and allow for fog/stratus formation in the Southern Tier overnight. This will mix out in the morning with additional showers and storms possible again Monday PM, however coverage should be lower than in previous days, except possibly near KIAG, where local lake breeze convergence may allow for higher shower/storm chances. Outlook... Tonight through Monday...Mainly VFR with a chance of showers. Tuesday through Friday...VFR except for AM inland river valley fog. && .MARINE... Scattered thunderstorms are possible through tonight with a low chance for a waterspout as a cold front slowly crosses the region. Another frontal boundary will approach on Monday with additional chances for thunderstorms and possible waterspouts. High pressure will build across the region Monday night into Tuesday and last through the midweek. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...TMA/Zaff NEAR TERM...Fries/Zaff SHORT TERM...EAJ LONG TERM...EAJ AVIATION...Fries MARINE...TMA/Zaff
Hazardous weather outlook, Aug 16, 5:12 AM EDT, 14 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 512 AM EDT Sun Aug 16 2020 NYZ001>008-010>014-019>021-085-170915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 512 AM EDT Sun Aug 16 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a Marginal Risk for severe thunderstorms Monday with damaging winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-170915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 512 AM EDT Sun Aug 16 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a Marginal Risk for severe thunderstorms Monday with strong winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 16, 7:25 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Buffalo NY
725 PM EDT Sun Aug 16 2020
NYZ002-003-170000-
Orleans-Monroe-
725 PM EDT Sun Aug 16 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ORLEANS AND
NORTHWESTERN MONROE COUNTIES...
At 724 PM EDT, a strong thunderstorm was located over Holley, or near
Brockport, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm, along with brief torrential downpours.
Locations impacted include...
Brockport, Spencerport, Holley, Clarendon.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4316 7814 4325 7817 4333 7787 4324 7783
4315 7781
TIME...MOT...LOC 2324Z 255DEG 19KT 4322 7804
HitchcockSpecial weather statement, Aug 16, 7:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
749 PM EDT Sun Aug 16 2020
NYZ003-170015-
Monroe-
749 PM EDT Sun Aug 16 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONROE COUNTY...
At 748 PM EDT, a strong thunderstorm was located near Clarkson,
moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm along with brief, torrential downpours.
Locations impacted include...
Clarkson, Greece, Irondequoit, Brockport, Hilton, Spencerport,
Charlotte and Braddock Bay.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4328 7754 4329 7750 4321 7746 4318 7791
4331 7797 4338 7775
TIME...MOT...LOC 2348Z 253DEG 20KT 4326 7785
HitchcockThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:00 PM EDT | Flash Flood Warning | BUF | Erie, Niagara | 2 hr |
| Aug 15, 8:01 PM EDT | Special Marine Warning | BUF | 59 min | |
| Aug 16, 7:25 PM EDT | Special Weather Statement | BUF | Orleans | 35 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.